Central serous chorioretinopathy associated with sildenafil

Frederick W. Fraunfelder, Frederick (Fritz) Fraunfelder

Research output: Contribution to journalArticle

36 Citations (Scopus)

Abstract

PURPOSE: To investigate a suspected relationship between central serous chorioretinopathy (CSC) and sildenafil therapy. METHODS: For this retrospective, observational case series, the authors reviewed over 1,500 case reports of sildenafil-associated ocular side effects from the postmarketing surveillance databases of the Food and Drug Administration (FDA), the World Health Organization (WHO), and the National Registry of Drug-Induced Ocular Side Effects. They also performed a Medline literature search for "retinopathy, retinal edema, macular edema" (terms associated with CSC) and "sildenafil." They identified 11 cases of CSC in men taking sildenafil. RESULTS: In 8 of 11 cases, patients stopped sildenafil therapy when CSC occurred. In 6 of these 8 cases, patients' vision improved after sildenafil cessation. In 3 cases, effects recurred when patients resumed sildenafil therapy, but stopping therapy was not associated with improvement of CSC in every case. Two patients continued to experience CSC after sildenafil cessation. CONCLUSION: Practitioners who see patients with refractory CSC should consider recommending cessation of sildenafil therapy; however, because of the cyclic nature of CSC, a causal relationship has not yet been established. Additional possible case reports can be sent to the National Registry of Drug-Induced Ocular Side Effects, the FDA, the WHO, or the manufacturer.

Original languageEnglish (US)
Pages (from-to)606-609
Number of pages4
JournalRetina
Volume28
Issue number4
DOIs
StatePublished - Apr 2008

Fingerprint

Central Serous Chorioretinopathy
United States Food and Drug Administration
Registries
Therapeutics
Sildenafil Citrate
Papilledema
Macular Edema
Drug-Related Side Effects and Adverse Reactions
Pharmaceutical Preparations
Databases

Keywords

  • Central serious retinopathy
  • Erectile dysfunction agents
  • Sildenafil
  • Viagra

ASJC Scopus subject areas

  • Ophthalmology
  • Sensory Systems

Cite this

Central serous chorioretinopathy associated with sildenafil. / Fraunfelder, Frederick W.; Fraunfelder, Frederick (Fritz).

In: Retina, Vol. 28, No. 4, 04.2008, p. 606-609.

Research output: Contribution to journalArticle

Fraunfelder, Frederick W. ; Fraunfelder, Frederick (Fritz). / Central serous chorioretinopathy associated with sildenafil. In: Retina. 2008 ; Vol. 28, No. 4. pp. 606-609.
@article{209ba85727ca4de3829180692e186899,
title = "Central serous chorioretinopathy associated with sildenafil",
abstract = "PURPOSE: To investigate a suspected relationship between central serous chorioretinopathy (CSC) and sildenafil therapy. METHODS: For this retrospective, observational case series, the authors reviewed over 1,500 case reports of sildenafil-associated ocular side effects from the postmarketing surveillance databases of the Food and Drug Administration (FDA), the World Health Organization (WHO), and the National Registry of Drug-Induced Ocular Side Effects. They also performed a Medline literature search for {"}retinopathy, retinal edema, macular edema{"} (terms associated with CSC) and {"}sildenafil.{"} They identified 11 cases of CSC in men taking sildenafil. RESULTS: In 8 of 11 cases, patients stopped sildenafil therapy when CSC occurred. In 6 of these 8 cases, patients' vision improved after sildenafil cessation. In 3 cases, effects recurred when patients resumed sildenafil therapy, but stopping therapy was not associated with improvement of CSC in every case. Two patients continued to experience CSC after sildenafil cessation. CONCLUSION: Practitioners who see patients with refractory CSC should consider recommending cessation of sildenafil therapy; however, because of the cyclic nature of CSC, a causal relationship has not yet been established. Additional possible case reports can be sent to the National Registry of Drug-Induced Ocular Side Effects, the FDA, the WHO, or the manufacturer.",
keywords = "Central serious retinopathy, Erectile dysfunction agents, Sildenafil, Viagra",
author = "Fraunfelder, {Frederick W.} and Fraunfelder, {Frederick (Fritz)}",
year = "2008",
month = "4",
doi = "10.1097/IAE.0b013e31815ec2c8",
language = "English (US)",
volume = "28",
pages = "606--609",
journal = "Retina",
issn = "0275-004X",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Central serous chorioretinopathy associated with sildenafil

AU - Fraunfelder, Frederick W.

AU - Fraunfelder, Frederick (Fritz)

PY - 2008/4

Y1 - 2008/4

N2 - PURPOSE: To investigate a suspected relationship between central serous chorioretinopathy (CSC) and sildenafil therapy. METHODS: For this retrospective, observational case series, the authors reviewed over 1,500 case reports of sildenafil-associated ocular side effects from the postmarketing surveillance databases of the Food and Drug Administration (FDA), the World Health Organization (WHO), and the National Registry of Drug-Induced Ocular Side Effects. They also performed a Medline literature search for "retinopathy, retinal edema, macular edema" (terms associated with CSC) and "sildenafil." They identified 11 cases of CSC in men taking sildenafil. RESULTS: In 8 of 11 cases, patients stopped sildenafil therapy when CSC occurred. In 6 of these 8 cases, patients' vision improved after sildenafil cessation. In 3 cases, effects recurred when patients resumed sildenafil therapy, but stopping therapy was not associated with improvement of CSC in every case. Two patients continued to experience CSC after sildenafil cessation. CONCLUSION: Practitioners who see patients with refractory CSC should consider recommending cessation of sildenafil therapy; however, because of the cyclic nature of CSC, a causal relationship has not yet been established. Additional possible case reports can be sent to the National Registry of Drug-Induced Ocular Side Effects, the FDA, the WHO, or the manufacturer.

AB - PURPOSE: To investigate a suspected relationship between central serous chorioretinopathy (CSC) and sildenafil therapy. METHODS: For this retrospective, observational case series, the authors reviewed over 1,500 case reports of sildenafil-associated ocular side effects from the postmarketing surveillance databases of the Food and Drug Administration (FDA), the World Health Organization (WHO), and the National Registry of Drug-Induced Ocular Side Effects. They also performed a Medline literature search for "retinopathy, retinal edema, macular edema" (terms associated with CSC) and "sildenafil." They identified 11 cases of CSC in men taking sildenafil. RESULTS: In 8 of 11 cases, patients stopped sildenafil therapy when CSC occurred. In 6 of these 8 cases, patients' vision improved after sildenafil cessation. In 3 cases, effects recurred when patients resumed sildenafil therapy, but stopping therapy was not associated with improvement of CSC in every case. Two patients continued to experience CSC after sildenafil cessation. CONCLUSION: Practitioners who see patients with refractory CSC should consider recommending cessation of sildenafil therapy; however, because of the cyclic nature of CSC, a causal relationship has not yet been established. Additional possible case reports can be sent to the National Registry of Drug-Induced Ocular Side Effects, the FDA, the WHO, or the manufacturer.

KW - Central serious retinopathy

KW - Erectile dysfunction agents

KW - Sildenafil

KW - Viagra

UR - http://www.scopus.com/inward/record.url?scp=42549147929&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=42549147929&partnerID=8YFLogxK

U2 - 10.1097/IAE.0b013e31815ec2c8

DO - 10.1097/IAE.0b013e31815ec2c8

M3 - Article

VL - 28

SP - 606

EP - 609

JO - Retina

JF - Retina

SN - 0275-004X

IS - 4

ER -